While this may seem to be a peculiar question, many patients with a diagnosis of penicillin allergy are not actually allergic to penicillin. Estimates find that at least 10% of patients have this antibiotic listed as an allergy. In reality only 1% of patients actually have a penicillin allergy.
In many instances there is a history of a rash that was reported in childhood that was associated with penicillin or amoxicillin. The recommendations at that time was to diagnose this rash as an allergic reaction, avoid all penicillin antibiotics and prescribe alternative antibiotics.
In most cases of prescribing antibiotics in childhood the illness was more likely viral. Viral infections in childhood are known to be associated with rashes and possibly worsened by an antibiotic.
So why is this an issue? Since penicillin or similar class antibiotics are not prescribed, an alternative antibiotic is prescribed. This alternative antibiotic may not be the first choice for the infection and may result in unexpected serious side effects. Increased cost too may be a result as some alternative antibiotics are significantly more expensive. In some instances patients have developed other antibiotic allergies or adverse reactions further limiting antibiotic choices. In the unfortunate instance when a “penicillin allergic”patient is hospitalized there is the possibility of an increased length of stay with the associated costs and potential side effects of the alternative antibiotic.
Testing to exclude an inaccurate history of penicillin allergy is the only way to change this diagnosis. Typically this requires one office visit with limited skin testing and an oral challenge. Length of time is usually no more than 2 hours and has minimal risk. Ask your allergist if penicillin testing is appropriate for your individual case.